Fentanyl – My Experience 

At my usual monthly GP visit, trying to work out if any medications would help my pain, my GP suggested Fentanyl patches.  He seemed confident that these might help with the pain, but then looking back, he seemed confident with every new medication he gave me, and they didn’t work!? Anyway, he told me “these are on the same level as Heroin” – WTF – serious stuff then!

The form I received was in patch form, and you stick it to your arm. You can’t stick it in the same place twice due to it possibly affecting/burning your skin, so cautiously I remember trying to make sure I didn’t do this!


I felt ok initially, but then like the preverbial bus hit, I was floored.  I felt like I was off my face.  I was so woozy, wobbly and nauseous, but determined to give them a good run, I kept with it and tried my best to deal with the sick feeling.

5 weeks in and the pain, yeah it was still the exact same, except I felt about 10 times more nauseous.  My head felt like it was on a boat having a party with my jelly-like legs, while the rest of me fought holding back being sick and generally just feeling awful.


I could not go on this way.  I was struggling to function, and working my day job was near impossible.  Back to the GP I went, this time a different one.  She advised me to come off the patches, but gradually.  So I had to cut the patches, halves and quarters and eventually I’d be off them.  Fine.  Anything, just get me off this stuff!!

I did what she told me to do over the next 2 or so weeks, and finally I took the last quarter of a patch off.  I was FREE!!

1 and a half days later, at night, while sleeping, I felt this banging on my chest and the noise was almost echoing in my head.  I got up and wondered what it was.  Then I couldn’t move for pain.  My heart.  Pounding.  Racing.


I tired to calm myself down, taking deep breaths, counting to 10, doing anything I could to take my thoughts away from this brick that was battering my chest.  I ended up having to wake the husband and for some reason I got him to listen to my heart.  Now if he could hear it, it definitely wasn’t just me.  Yeah he could definitely hear it.

Next thing I know, I’m in the car being taken to A&E (just round the corner).  And before I knew it, my temperatures’ being taken, I’m being asked all these questions, and all the time i couldn’t hear anything but this banging in my chest.  I couldn’t focus on anything.

Then these cables and wires were produced.  I’m hooked up to a heart monitor. My heart rhythm is being printed on to paper.  PETRIFIED.

My thoughts drifted to ER (you know the awesome American hospital drama) and then I panicked.  Im thinking do I have pain in my arms, in my chest.  Oh god, I’m heaving a heart attack.  I’m panicking but trying not to show it, when all I want to do is scream and cry!

After a few hours of being monitored, I was assured it was NOT a heart attack, they were just checking my heart rate/pace.  And the on-call doctor came in to see me.  I think he saw the terrified eyes staring back at him and did his best to re-assure me.  Then the words: “You are having withdrawals from the Fentanyl”

Withdrawals!! Are you kidding me! Shattered and so sore, I was sent home with some medication to help me sleep and calm me down.  Mortified that id just wasted everyone’s precious time off I went to bed.


I have literally never been so terrified in all my life. This one stupid, tiny, clear patch, supposed   to help me with pain, had now turned me in to an addict.   In only a few weeks, my body had become addicted to Fentanyl.  I had become reliant on drugs, even though I had not even realised.  I had the side effects of course, but I had no clue my body was now desperate for Fentanyl.

I never ever want to repeat that night again. I was terrified beyond belief, and terrified at just how quickly my body had become addicted to something that I thought wasn’t working,  it clearly it was, just not in the way I had thought it would!

Because of that night, I am super cautious at what drugs I’m given now.  One GP even had to beg me (and I’m not even kidding!) to take Diazepam because my back had gone in to such a bad spasm he was worried I’d do damage to my back.

You live and learn, and you do what’s best for you.  After all YOU know YOUR own body better than anyone, but be careful not to let your body fool you.  There’s sometimes more happening that you realise.

*This is my own opinion on my experience with Fentanyl.  While it did not work for me and caused me to be in withdrawal, this may not be the case for you.  ALWAYS consult with your GP if you are worried, and seek help when you need it*

Read more about Fentanyl HERE.

Advertisements

25 thoughts on “Fentanyl – My Experience 

  1. When on earth did this happen? What an awful experience, doctors really don’t take care do they? Just drug you up and it didn’t even help with the pain? Please be careful, I know you need help with pain but don’t let them fob you off! Lots of love xxx

    Liked by 1 person

  2. That is super scary! Wow, I would have had the same reaction! I have gone through many bad medications that I am now so hesitant to take them but alias, it is needed to keep me going. I hope you have found something to help with the pain!

    Liked by 1 person

    1. Very true, I’ve had so many bad reactions since then, I’m just so unwilling to take anything new. I have just gone back to my original tablets, unfortunately I can’t seem to find anything that works!!

      Like

  3. What a scary experience! I’m sorry you had to go through that. I understand, because doctors have put me on some horrible drugs, too. It took me 2 months go withdraw from Topamax (400 mg). I’m still damaged. Months later, I still have side-effects that probably won’t go away. Doctors don’t care what we go through….and we only want pain relief.

    Liked by 1 person

    1. Oh wow, I’m sorry to hear about your side effects too, I’m lucky mine eventually went away after a few weeks, and I hope for you that yours do in time. If only they realised just how much these drugs affect us!

      Like

  4. I have been on this as well, starting on a low dose then increasing, made no difference to pain. I am so sensitive to any opioids they usually make me sick. I am not able to take any painkillers other than paracetamol.

    Liked by 1 person

  5. When doctors don’t manage pain properly, the patient suffers more than they already are 😦 I’ve never tried fentanyl (not sure they have that where I come from). Strongest was morphine, which I rejected after 2 days because the nausea was so bad. I hope you’re managing okay at the moment!

    Liked by 1 person

    1. How did you get on with morphine, or was it too short to tell? I was given hydromorphone (an engineered form of morphine) and it did the same tonne, made me sick for the entire time.

      Like

  6. Almost every night on the news we hear of the fentanyl crisis here where I live. We are talking mostly about addicts who are quite often unknowingly getting it in with the drugs they buy on the street. To hear of someone in the medical system having to go through what you did brings me to tears. I have severe chronic pain as well, and many years prior was put on the anti-anxiety medication xanax. I am the daughter and granddaughter of pharmacists. I grew up respecting medication. I got hooked on the xanax and had a similar experience to you. I just can’t believe that a doctor would put someone who is already dealing with so much on something so dangerous as fentanyl. I am so glad you were able to put that behind you. And thank you for telling your story.

    Liked by 1 person

    1. I was told that Fentanyl was the same strain as heroin (not sure if that’s correct or not!), but I was amazed how quickly my body became addicted and I had no idea. It’s quite scary, as I was just left to it, nobody checked on me. Thank you so much for taking the time to read and comment xxx

      Liked by 1 person

      1. As I said, thank YOU for sharing it, especially now. I live near Vancouver, Canada and we are one of the hardest hit areas for fentanyl laced heroine and cocaine. Our hospitals do not carry it at all and most doctors have stopped prescribing it. It is a menace. I am so glad you are okay.

        Liked by 1 person

  7. Gosh you poor thing. Some of your story reminded me of my own on another med when I was carted off to hospital in the back of an ambulance for Christmas Eve. Dreadful. I’m also very wary of any new drugs!

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s